The number of deaths linked to the painkiller codeine has more than doubled since 2000, mostly driven by an alarming increase in accidental overdoses, a study has found.
According to research published on Monday in the Medical Journal of Australia, accidental overdoses make up just under half of all codeine related deaths.
On Friday Fairfax Media reported that from June next year about 150 codeine products may no longer be available over the counter at pharmacies.
The interim decision by the Therapeutic Goods Administration follows escalating concerns over deaths and internal injuries caused by the abuse of drugs that mix codeine, a weak but potentially addictive opioid, with ibuprofen or paracetamol.
Medicines affected include Nurofen Plus, Panadeine, Codral Original Cold and Flu tablets, Aspalgin soluble tablets, Mersyndol tablets and some cough and cold medications that can be bought at chemists with no current restrictions. “Codeine is increasingly a drug of abuse in Australia,” the TGA ruling stated.
The MJA study, led by Amanda Roxburgh from the National Drug and Alcohol Research Centre at the University of New South Wales, analysed 1437 deaths using data from the National Coronial Information System.
The study found codeine related deaths increased from 3.5 to 8.7 per million between 2000 and 2009. The number of deaths due to accidental overdose jumped 9 per cent each year during the same period.
More codeine is consumed in Australia than any other opioid, but the study’s authors found that codeine-related problems are not well captured by current monitoring systems.
As codeine is readily available in pharmacies across Australia and can be purchased without a prescription, the study highlights a complex public health issue to address.
An overwhelming number of codeine related deaths between 2000 and 2013 were attributed to a fatal combination of drugs. Those most commonly detected alongside codeine were benzodiazepines, paracetamol, ibuprofen, anti-depressants and alcohol.
One of the major risks of using codeine for prolonged periods is building up tolerance, which in some cases can lead to increased doses and dependence. Ms Roxburgh and her colleagues also called for “different public health and clinical strategies” to prevent both accidental and intentional overdoses.
It also suggested an increased focus on screening for depression and suicide risk when prescribing codeine.
Lifeline 131 114
SuicideLine 1300 651 251